New York, 2016Damaging Winds in New York, July 13, 2016
July 13, 2016 · NWS BGM · 15 events in 3 counties and zones
A warm front was stationary over central New York Wednesday morning and extended southward into central Pennsylvania. This warm front remained in place for much of the afternoon and created a very moist and unstable air mass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $136,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front was stationary over central New York Wednesday morning and extended southward into central Pennsylvania. This warm front remained in place for much of the afternoon and created a very moist and unstable air mass. A weak wave moved across the region and interacted with the front which resulted in showers and thunderstorms developing over the area. Some of these showers and thunderstorms became severe over central New York.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 13, 2:59 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 13, 2:59 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
359 PM EDT WED JUL 13 2016
.SYNOPSIS...
Muggy conditions will persist for the next couple of days.
Scattered to isolated showers will diminish in coverage over the
area this evening with no rain expected overnight into Thursday
morning. Showers and thunderstorms will become likely by Thursday
afternoon as a cold front moves across the area. A few of the
storms could be strong or marginally severe with gusty winds or
hail. Isolated showers will be possible again Friday afternoon...
otherwise high pressure will build over the area this weekend with
dry seasonably warm weather expected.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
255 PM EDT Update...
Isolated to scattered showers and thunderstorms are starting to
develop across central and western NY and central and NE PA this
afternoon. These are generated by 2 separate waves moving across
the region. Plenty of low lvl moisture is present along with
instability, thus the combination of these two parameters and the
previous two features mentioned above, should allow for an
environment conducive for showers and thunderstorms to continue
through the afternoon and evening. Activity should diminish near
midnight.
Mostly to partly cloudy skies are expected to continue as we are in
sw flow aloft as waa prevails over the region. This SW flow has
resulted in 850mb temps to rise to around 17 to 18 deg C, thus
sfc temps will continue to be well above the seasonal norm. Sfc
temps will rise into uppr 80s to low 90s. Since we have plenty of
low lvl moisture, the combination of temps reaching the upper 80s
to low 90s and dew points remaining in the uppr 60s to low 70s
will create problematic heat indices if caution is not taken. Plan
ahead if you will be outside for extended period of times.
Tonight there will be a slight lull in activity before the next
system moves into the region brining the next chance for precip
across the area. Temps tonight will only fall into the uppr 60s to
low 70s as strong waa continues over the region.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
A mid-level short wave will track east across the Great Lakes
toward the northeast during the day Thursday accompanied by a
surface trough and cold front. Showers and scattered thunderstorms
will develop ahead of the surface trough over the Finger Lakes
east toward the Mohawk valley by early afternoon. This early
convection may act to decrease solar heating during the
afternoon... however models are all indicate at least some
destabilization by mid-afternoon with the usual biases... ie the
NAM is forecasting MLCAPES exceeding 2000 J/kg east of I-81 with
1000-1500 J/kg farther west... while GFS MLCAPES are closer to
1000 J/kg. Deep layer shear values increase to 30-35 kts with the
approach of the mid-level trough. 12z 4km NAM is showing a
significant bow echo-like system tracking east across central NY
to the Mohawk valley Thursday afternoon... which is not completely
unreasonable given the reasonably favorable stability/shear/forcing
combination that will be present. These factors in combination
with some forcing associated with the front and wave will be
enough to trigger showers and thunderstorms with pops around 60
percent. Potential for isolated severe weather will exist and this
is confirmed by margnial risk indicated by SPC. Storms will
diminish and move east of the area Thursday evening.
Weather will be more quiet Thursday night through Saturday. A
secondary short wave and mid-level trough will track across the
area Friday afternoon but the atmosphere will be dryer and more
stabile than Thursday and we are expecting only scattered showers.
High pressure will build in over the weekend with dry seasonably
warm weather expected.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Going with chance pops Monday and Tuesday as surface high pressure
will be off the east coast and a series of weak short waves will
be tracking across the area in northwest flow aloft. These systems
may be able to tap some moderate instability which will be
building over the Ohio Valley with thunderstorms possible. A weak
surface high is expected to build across the area during the
middle of next week with dry warm weather.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Scattered to isolated showers will occur today as two waves aloft
move across the region. Decided to put -shra in tafs for this
afternoon but decided not add thunder in taf as confidence is to
low attm on timing and location. For the most part taf sites
should remain VFR. Tonight expect a MVFR deck to develop over the
region ahead of an approaching cold front as low lvl moisture will
continue to remain over the area. This MVFR deck should lift by
mid day. Showers and thunderstorms are expected to develop along
this fropa, however confidence is to low attm to place in tafs for
Thurs.
Winds will be southerly this afternoon around 5 to 12 knots, then
become light and variable after sunset. Winds will increase from
the SW around 5 to 10 knots Thurs afternoon.
OUTLOOK...
Thu night...Scattered showers and thunderstorms and associated
restrictions, especially Thursday.
Fri through Sat...Mainly VFR but widely scattered showers and an
isolated thunderstorm possible.
Sat night-Sun...VFR except for probable predawn valley fog
especially KELM.
Mon...Restrictions possible in -shra and TSRA.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MDP
NEAR TERM...KAH
SHORT TERM...MSE
LONG TERM...MSE
AVIATION...KAH
Hazardous weather outlook, Jul 13, 2:23 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
323 PM EDT WED JUL 13 2016
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-141930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
323 PM EDT WED JUL 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
THURSDAY. A FEW OF THE THUNDERSTORMS COULD BECOME MARGINALLY
SEVERE WITH STRONG GUSTY WINDS AND HAIL. IN ADDITION... THE COMBINATION
OF HEAT AND HUMIDITY WILL PUSH THE HEAT INDEX INTO THE LOWER TO
MID 90S THURSDAY, ESPECIALLY IN THE MORE URBANIZED AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MSE
In the hours before
Special weather statement, Jul 13, 1:55 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
255 PM EDT WED JUL 13 2016
NYZ009-037-132000-
SOUTHERN ONEIDA NY-NORTHERN ONEIDA NY-
255 PM EDT WED JUL 13 2016
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ONEIDA COUNTY ...
AT 255 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FLOYD...OR NEAR ROME...MOVING NORTHEAST AT 20 MPH.
SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
STITTVILLE AROUND 300 PM EDT.
HOLLAND PATENT AROUND 310 PM EDT.
STEUBEN AROUND 315 PM EDT.
TRENTON...BARNVELD AND TRENTON FALLS AROUND 320 PM EDT.
REMSEN AND HINCKLEY AROUND 330 PM EDT.
ALDER CREEK AROUND 335 PM EDT.
FORESTPORT AROUND 340 PM EDT.
LAT...LON 4333 7508 4331 7511 4330 7515 4327 7516
4325 7515 4326 7514 4325 7514 4312 7538
4325 7555 4359 7511
TIME...MOT...LOC 1855Z 228DEG 19KT 4325 7538
MSESpecial weather statement, Jul 13, 3:39 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
439 PM EDT WED JUL 13 2016
NYZ009-036-037-132145-
MADISON NY-SOUTHERN ONEIDA NY-NORTHERN ONEIDA NY-
439 PM EDT WED JUL 13 2016
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MADISON AND CENTRAL
ONEIDA COUNTIES ...
AT 438 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VERONA BEACH...OR 10 MILES SOUTHWEST OF CAMDEN...MOVING EAST AT 25
MPH.
SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
CANASTOTA AND VERONA BEACH AROUND 450 PM EDT.
VIENNA AND SYLVAN BEACH AROUND 455 PM EDT.
ONEIDA AND BLOSSVALE AROUND 500 PM EDT.
TABERG AROUND 505 PM EDT.
LEE...VERONA AND NEW LONDON AROUND 510 PM EDT.
DELTA LAKE AROUND 525 PM EDT.
ROME AND WESTMORELAND AROUND 530 PM EDT.
FLOYD...ORISKANY AND CLARK MILLS AROUND 535 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF ON OR NEAR ONEIDA LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4306 7535 4310 7596 4317 7595 4318 7594
4316 7592 4316 7588 4328 7587 4329 7586
4332 7533
TIME...MOT...LOC 2038Z 272DEG 23KT 4321 7585
HEDENThunderstorm Wind, Madison
- When
- July 13, 4:08 PM EST to 4:18 PM EST
- Where
- Madison County, South Bay
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 43.170, -75.770
A thunderstorm moved across the region and became severe. This thunderstorm generated wind speeds of 61 knots. This measurement was taken at the corner of Route 13 and 31.
Thunderstorm Wind, Oneida
- When
- July 13, 4:10 PM EST to 4:20 PM EST
- Where
- Oneida County, 1.71 mi NE of Oneida Vly
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.170, -75.710
A thunderstorm moved across the region and became severe. This thunderstorm resulted in multiple trees and large limbs being knocked down. There were two trees snapped in half which was located on Sterling Road. Another tree was snapped off 6 feet above the ground and one near the top.
Thunderstorm Wind, Oneida
- When
- July 13, 4:18 PM EST to 4:28 PM EST
- Where
- Oneida County, North Bay
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.230, -75.750
A thunderstorm moved across the region and became severe. This thunderstorm resulted in trees and wires being knocked over. This storm also generated roof damage to a home.
Thunderstorm Wind, Oneida
- When
- July 13, 4:20 PM EST to 4:30 PM EST
- Where
- Oneida County, 0.86 mi NW of State Bridge
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.160, -75.690
A thunderstorm moved across the region and became severe. This thunderstorm resulted in large limbs being knocked down off of trees along with a few trees being uprooted. The size of the trees ranged from 6 inches to 2 feet in diameter.
Thunderstorm Wind, Oneida
- When
- July 13, 4:20 PM EST to 4:30 PM EST
- Where
- Oneida County, 0.69 mi N of Oneida Vly
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.160, -75.730
A thunderstorm moved across the region and became severe. This thunderstorm resulted in considerable tree damage and many tree uproots along Route 31 and 13 towards Sylvan Beach.
Thunderstorm Wind, Onondaga
- When
- July 13, 4:30 PM EST to 4:40 PM EST
- Where
- Onondaga County, 0.86 mi SE of Skaneateles
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.940, -76.410
A thunderstorm moved across the region and became severe. This thunderstorm resulted in three trees being knocked over.
Thunderstorm Wind, Oneida
- When
- July 13, 4:35 PM EST to 4:45 PM EST
- Where
- Oneida County, 0.5 mi E of Durhamville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 43.120, -75.670
A thunderstorm moved across the region and became severe. This thunderstorm resulted in multiple trees and wires being knocked over across the city. Damage also consisted of large branches being snapped as well. Main street was closed due to damage.
Thunderstorm Wind, Onondaga
- When
- July 13, 4:37 PM EST to 4:47 PM EST
- Where
- Onondaga County, 1.71 mi SW of Marcellus
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.960, -76.340
A thunderstorm moved across the region and became severe. This thunderstorm resulted in several trees and wires being knocked over. The damage resulted in U.S. Route 20 being closed for a period of time.
Thunderstorm Wind, Madison
- When
- July 13, 4:40 PM EST to 4:50 PM EST
- Where
- Madison County, 0.5 mi W of Five Corners
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.080, -75.710
A thunderstorm moved across the region and became severe. This thunderstorm resulted in multiple large limbs being knocked down. Some of the branches were over one foot in diameter.
Thunderstorm Wind, Onondaga
- When
- July 13, 4:40 PM EST to 4:50 PM EST
- Where
- Onondaga County, 1.01 mi W of Marcellus
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 42.980, -76.340
A thunderstorm moved across the region and became severe. This thunderstorm resulted in several trees being knocked over in Marcellus.
Thunderstorm Wind, Madison
- When
- July 13, 4:45 PM EST to 4:55 PM EST
- Where
- Madison County, Nelson
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.920, -75.750
A thunderstorm moved across the region and became severe. This thunderstorm resulted in five trees being knocked over and four trees being snapped off.
Thunderstorm Wind, Madison
- When
- July 13, 4:48 PM EST to 4:58 PM EST
- Where
- Madison County, 0.5 mi E of Canastota
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.080, -75.760
A thunderstorm moved across the region and became severe. This thunderstorm resulted in many trees being knocked over Palmer Road.
Thunderstorm Wind, Madison
- When
- July 13, 4:53 PM EST to 5:03 PM EST
- Where
- Madison County, Lenox
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 43.070, -75.720
A thunderstorm moved across the region and became severe. This thunderstorm resulted in multiple trees and wires being knocked down. This storm also resulted in a driver being trapped in a car.
Thunderstorm Wind, Madison
- When
- July 13, 5:09 PM EST to 5:19 PM EST
- Where
- Madison County, 0.86 mi NE of Peterboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 42.980, -75.660
A thunderstorm moved across the region and became severe. This thunderstorm resulted in trees and wires being knocked over across Buyea Road.
Thunderstorm Wind, Madison
- When
- July 13, 5:15 PM EST to 5:25 PM EST
- Where
- Madison County, 1.71 mi NW of Nelson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 42.940, -75.770
A thunderstorm moved across the region and became severe. This thunderstorm resulted in two trees being knocked over. This storm also caused a metal framed canvas shelter to flip over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Illinois, July 13, 20161 death · 65 kt wind · 26 events
- Damaging Winds in Illinois, July 13, 20161 injured · $2.1 million · 78 kt wind · 53 events
- Damaging Winds in Iowa, July 13, 2016$2.0 million · 54 kt wind · 10 events
- Hail and Damaging Winds in Ohio, July 13, 20164 injured · $226,000 · 52 kt wind · 23 events
- Tornado and Hail in Ohio, July 13, 2016$552,000 · EF0 · 22 events
- Heat in Oklahoma, July 13 to 15, 201612 injured · 1 event
- Flash Flood and Hail in Indiana, July 13, 2016$127,000 · 1.75 in hail · 38 events
- Damaging Winds in Kentucky, July 13 to 14, 2016$205,000 · 52 kt wind · 19 events
- Damaging Winds in Illinois, July 13, 2016$195,000 · 74 kt wind · 12 events
- Wildfire and Hail in Texas, July 13 to 14, 2016$235,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Iowa, July 13, 2016$95,000 · 1.75 in hail · 5 events
- Hail and Lightning Strike in Florida, July 13, 2016$100,000 · 1.25 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646542, 646528, 646529, 646530, 646531, 646532, 646533, 646534, 646535, 646536, 646537, 646538, 646539, 646540, 646541.